An Efficient Numerical Algorithm for Cracks Partly in Frictionless Contact

Johan Helsing, Gunnar Peters

Research output: Contribution to journalArticlepeer-review

5 Citations (SciVal)
140 Downloads (Pure)


An algorithm for a loaded crack partly in frictionless contact is presented. The problem is nonlinear in the sense that the equations of linear elasticity are supplemented by certain contact inequalities. The location of a priori unknown contact zones and the solutions to the field equations must be determined simultaneously. The algorithm is based on a rapidly converging sequence of relaxed Fredholm integral equations of the second kind in which the contact problem is viewed as a perturbation of a noncontacting crack problem. The algorithm exhibits great stability and speed. The numerical results are orders-of-magnitudes more accurate than those of previous investigators.
Original languageEnglish
Pages (from-to)551-566
JournalSIAM Journal on Applied Mathematics
Issue number2
Publication statusPublished - 2000
Externally publishedYes

Bibliographical note

The information about affiliations in this record was updated in December 2015.
The record was previously connected to the following departments: Numerical Analysis (011015004)

Subject classification (UKÄ)

  • Mathematics


  • cracks
  • contact
  • contact zone
  • integral equations of Fredholm type
  • numerical methods
  • linear elasticity


Dive into the research topics of 'An Efficient Numerical Algorithm for Cracks Partly in Frictionless Contact'. Together they form a unique fingerprint.

Cite this